Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 161, NWS Honolulu, HI

November 26, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 26, 2006, 9:20 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 26, 2006, 9:20 PM HST (07:20 UTC)
Expired
Nov 27, 2006, 12:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 7.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 270721
FFWHFO
HIC003-271015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
920 PM HST SUN NOV 26 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1215 AM HST

* AT 920 PM HST...RADAR SHOWED VERY HEAVY SHOWERS PERSISTING NEAR 
  WAIKANE. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. RADAR WAS 
  ESTIMATING RAINFALL RATES OF 3 TO 4 INCHES PER HOUR IN THE MOST 
  INTENSE DOWNPOURS.

* THE AREA OF HEAVY RAIN WILL AFFECT THE KOOLAU RANGE UPSLOPE FROM 
  WAIKANE TO KAHALUU. 

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.

THIS WARNING WILL BE EXTENDED BEYOND 1215 AM HST IF FLASH FLOODING 
PERSISTS.

LAT...LON 2142 15796 2144 15785 2155 15789 2154 15800

$$
R BALLARD
2 follow-up statements
000
WGHW70 PHFO 270856
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1055 PM HST SUN NOV 26 2006

HIC003-271015-
OAHU IN HONOLULU COUNTY-
1055 PM HST SUN NOV 26 2006

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR OAHU UNTIL 1215 AM...

AT 1055 PM...RADAR INDICATED MODERATE TO HEAVY SHOWERS PERSISTING 
NEAR WAIKANE. RADAR AND RAIN GAUGES INDICATE THAT SEVERAL INCHES OF 
RAIN HAVE FALLEN IN THIS AREA...WHICH WILL CAUSE SIGNIFICANT RISES 
ON NEARBY STREAMS.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING. 
MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER 
IN YOUR VEHICLE OR ON FOOT.

THIS WARNING WILL BE EXTENDED BEYOND 1215 AM IF FLASH FLOODING 
PERSISTS.

LAT...LON 2142 15796 2144 15785 2155 15789 2154 15800

$$
R BALLARD
000
WGHW70 PHFO 271011
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1211 AM HST MON NOV 27 2006

HIC003-271030-
OAHU IN HONOLULU COUNTY-
1211 AM HST MON NOV 27 2006

...FLASH FLOOD WARNING FOR OAHU WILL EXPIRE AT 1215 AM...

AT 1211 AM...RADAR SHOWED THE HEAVY RAINS UPSLOPE FROM WAIKANE HAVE 
SUBSIDED. THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 2142 15796 2144 15785 2155 15789 2154 15800

$$
R BALLARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 26, 4:40 PM HST, 4 hours 40 minutes earlier.

Area forecast discussion, Nov 26, 4:40 PM HST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
440 PM HST SUN NOV 26 2006

.UPDATE...UPDATED TO REDUCE CLOUDS AND SHOWERS AND REMOVE HEAVY
SHOWERS AND THUNDERSTORMS THIS EVENING. REST OF THE PACKAGE LOOKS OK.

&&

.SYNOPSIS...
A TROUGH ALOFT THAT HAS BEEN CREATING UNSETTLED WEATHER IS MOVING
AWAY TO THE NORTHEAST. TRADE-WIND WEATHER...WITH SHOWERS OVER MAINLY
WINDWARD AREAS...WILL RETURN OVERNIGHT AND CONTINUE THROUGH MONDAY
NIGHT. A LOW FORMING NORTH OF THE ISLANDS WILL DISRUPT THE TRADES ON
TUESDAY AND PUSH A COLD FRONT SOUTH OVER THE ISLANDS STARTING
TUESDAY NIGHT. THERE WILL BE CLOUDS AND SHOWERS ALONG THE
FRONT...FOLLOWED BY DRIER AND COOLER WEATHER STARTING THURSDAY.

&&

.DISCUSSION...HEAVY SHOWERS THAT POPPED UP ON KAUAI DURING THE
AFTERNOON HAVE ALREADY DISSIPATED AND IT HAS REMAINED MOSTLY DRY
ELSEWHERE OVER THE ISLANDS. THERE IS STILL SOME CHANCE WE COULD GET
HEAVY SHOWERS LATER THIS EVENING BUT THE CHANCE HAS GOTTEN SLIM. IT
LOOKS AS IF THE ATMOSPHERE IS ALREADY STABILIZING. WE HAVE ADJUSTED
THE GRIDS AND TEXT FORECASTS TO REDUCE CLOUDS AND SHOWERS AND REMOVE
THE FORECAST OF HEAVY SHOWERS AND THUNDERSTORMS OVERNIGHT. MORE
TYPICAL TRADE-WIND WEATHER WILL RETURN TONIGHT THROUGH MONDAY NIGHT.
SHOWERS WILL BE FOCUSED OVER WINDWARD AREAS.

ANOTHER TROUGH ALOFT DEEPENING NORTHWEST OF THE ISLANDS WILL DIG
TOWARDS THE EAST SOUTHEAST OVER THE NEXT FEW DAYS WITH A LOW FORMING
NORTH OF THE ISLANDS ON TUESDAY. AS THE TROUGH DIGS TOWARDS THE
ISLANDS...IT WILL INDUCE A SURFACE TROUGH OVER THE ISLANDS PRODUCING
LIGHT TRADES TUESDAY AND KILLING THE TRADE WINDS BY TUESDAY EVENING.
THE ATMOSPHERE WILL BE STABLE ON TUESDAY SO THE WEATHER WILL BE DRY.

A COLD FRONT ASSOCIATED WITH THE TROUGH ALOFT WILL MOVE SOUTHEAST
OVER THE ISLANDS. A SHOWER BAND ALONG THE FRONT WILL REACH KAUAI
TUESDAY NIGHT...OAHU AND MAUI COUNTY DURING THE DAY ON WEDNESDAY AND
THE BIG ISLAND WEDNESDAY NIGHT. THE SHOWER BAND WILL WEAKEN AS IT
MOVES SOUTHEAST AND THERE MAY NOT BE MUCH LEFT OF IT BY THE TIME IT
GETS TO THE BIG ISLAND. NORTH WINDS BEHIND THE SHOWER BAND WILL
BRING IN COOLER AIR SO TEMPERATURES MAY DROP 5 DEGREES BY THURSDAY
MORNING. ADDITIONAL CLOUD BANDS MAY MOVE SOUTH OVER THE ISLANDS
BEHIND THE FRONT WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. I EXPECT
THE LOW ALOFT WILL BE FAR ENOUGH NORTHEAST OF THE ISLANDS BY THEN SO
THAT THE ATMOSPHERE WILL BE PRETTY STABLE AND SHOWERS WILL BE LIGHT
BUT THE MODELS HAVE BEEN A BIT INCONSISTENT WITH THIS COMPLEX
PATTERN.

THE MEDIUM RANGE MODELS SUGGEST THAT ANOTHER LOW ALOFT MAY DIG
TOWARD THE ISLANDS NEXT WEEKEND PRODUCING MORE UNSETTLED WEATHER.
THE MODEL SOLUTION SEEMS REASONABLE...BUT THE FORECAST THAT FAR OUT
IS STILL QUITE UNCERTAIN.

THE MOKAPU BUOY STILL SHOWS COMBINED SEAS OF 8 FEET AT 9 TO 11
SECONDS SO WE WILL KEEP THE HIGH SURF ADVISORY FOR EAST FACING
SHORES FROM KAUAI TO THE BIG ISLAND THROUGH MONDAY MORNING. SINCE
THE SWELL DIRECTION IS NOW MORE OUT OF THE EAST WE HAVE ADDED THE
SOUTH BIG ISLAND TO THE AREA COVERED BY THE HIGH SURF ADVISORY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY FOR WATERS SOUTH OF THE BIG ISLAND AND THE
ALENUIHAHA AND PAILOLO CHANNELS
HIGH SURF ADVISORY FOR EAST FACING SHORES THROUGH MONDAY MORNING.

&&

DONALDSON

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.